Skip to main content
eScholarship
Open Access Publications from the University of California

Acral erythema worsened by intravenous infusions of cyclosporine

  • Author(s): Cid, Paola Maldonado
  • Cudós, Elena Sendagorta
  • Morel, Lucero Noguera
  • Gómez-Fernández, Cristina
  • Merino, María José Beato
  • Hernández-Maraver, Dolores
  • Pinto, Pedro Herranz
  • et al.
Main Content

Acral erythema worsened by intravenous infusions of cyclosporin
Paola Maldonado Cid1 Elena Sendagorta Cudós1, Lucero Noguera Morel1, Cristina Gómez-Fernández1, María José Beato Merino2, Dolores Hernández-Maraver3, Pedro Herranz Pinto1
Dermatology Online Journal 19 (3): 16

1. Department of Dermatology, Hospital Universitario La Paz, Madrid, Spain
2. Department of Pathology, Hospital Universitario La Paz, Madrid, Spain
3. Department of Hematology, Hospital Universitario La Paz, Madrid, Spain


Abstract

Acral erythema is a frequent cutaneous reaction related to chemotherapy. A patient presented herein developed acral erythema related to cytosine arabinoside treatment and then graft versus host disease (GVHD). Subsequently, worsening of palmar erythema and pain occurred with intravenous cyclosporin infusions.


Acral erythema is a frequent cutaneous reaction related to the use of high-dose chemotherapy [1]. We present the case of a patient who consecutively developed acral erythema related to cytosine arabinoside administration and cutaneous graft versus host disease (GVHD). Subsequently, he showed an intense worsening of pain and erythema on his palms during intravenous infusions of cyclosporin. This cutaneous effect related to intravenous cyclosporin use has been very infrequently reported.

A 30-year-old man was diagnosed with acute lymphoblastic leukemia. Treatment was initiated with chemotherapy induction and consolidation, then an allogenic stem-cell transplant from identical sibling donor was performed, following Spanish PETHEMA ALL-HR/2003 protocol. For GVHD prophylaxis, cyclosporin infusions (1.5 mg/kg bid), and methotrexate were introduced.


Figure 1aFigure 1b
Figure 1. 1a) Well-circumscribed intense erythema on both palms; 1b) Maculopapular non-desquamative morbilliform exanthema on the trunk

During the consolidation phase the patient exhibited intense palmoplantar pain and erythema clearly related to cytosine arabinoside (Ara C) administration, which progressively improved with the application of a topical cold gel. Ten days after transplantation, the patient developed new skin lesions on his face, trunk, and extremities, with palm involvement. At the same time, he complained of a recurrent burning feeling and enhancement of the redness on his palms during intravenous administration of cyclosporin. Physical examination revealed a well-circumscribed, intense erythema on both palms, with neither desquamation nor vesicles, with partial blanching to pressure (Figures 1a and 1b). A maculopapular non-desquamative morbilliform exanthem was also noted on the face, trunk, and extremities.

Skin biopsies were taken from affected areas of palms and trunk, showing in both cases a vacuolar interface dermatitis with a significant lymphocytic inflammatory infiltrate and abundant necrotic keratinocytes (Figures 2a, 2b, and 2c). All these findings were consistent with GVHD.


Figure 2aFigure 2b
Figure 2. (2a) In this palmar skin, a sparse inflammatory infiltrate is appreciated in a subepithelial location, mostly at the right side of the picture (HE x4). (2b) At a higher magnification, there is a lymphocytic infiltrate that produces vacuolar alteration, and many necrotic keratinocytes (HE x10). (2c) The biopsy of the trunk discloses some lymphocytes in a perivascular location, as well as at the dermoepidermal junction, where isolated necrotic keratinocytes are also present (HE x10).

Figure 2c

Intravenous treatment with methylprednisolone was prescribed for GVHD treatment and a topical mid-potency corticosteroid was added for application on the palms twice a day. The use of a wet cold towel on the palms during cyclosporin infusion was also recommended. The patient experienced gradual improvement and remains asymptomatic up to the last visit.

Acral erythema is a well-known side effect of various chemotherapy agents, such as methotrexate [2] or cytosine arabinoside [3]. It is defined by painful palmoplantar erythema with well-defined borders appearing 1 to 3 weeks after initiation of high-dose chemotherapy, which may progress to blistering or desquamation [1, 2]. In addition, our patient also presented with GVHD with palmar involvement, as confirmed by biopsy. He subsequently noted a marked intensification of erythema and painful burning on his palms during each and every administration of intravenous cyclosporin. This late event is a very rare adverse effect of intravenous cyclosporin. To our knowledge, there are only two similar cases described in the literature; some patients needed high doses of narcotic analgesics to relieve the symptoms. A temporal association is evident in both reports, with pain decreasing when cyclosporin infusion is stopped and reccurring when restarted [4].

It has been hypothesized that the high alcohol content of the intravenous formulation of cyclosporin could act as an irritant, exacerbating the previous skin damage caused by cytosine arabinoside; in this case it may also have enhanced GVHD on the palms. The intravenous dosage form of cyclosporin used in our institution contains 33.18 percent v/v alcohol; tablets contain 11.8 percent v/v alcohol and oral solution 12 percent v/v alcohol. These are similar percentages of alcohol content in cyclosporin infusions as reported in previous cases [4]. On the other hand the histopatological picture in our patient was consistent with skin damage caused by cytosine arabinoside and GVHD being worsened by cyclosporin administration. In the previously reported cases no skin biopsy was performed [4].

As in our patient, symptoms can be alleviated by the use of analgesics, cold water soaks, decreasing the cyclosporin infusion rate, or increasing drug dilution.

In conclusion, clinicians should be aware of this probably underreported cutaneous effect associated with cyclosporin intravenous administration because it considerably enhances patient discomfort and effective relief measures can be offered.

References

1. Hueso L, Sanmartín O, Nagore E, et al. Chemotherapy-induced acral erythema: a clinical and histopathologic study of 44 cases. Actas Dermosifiliogr 2008;99(4):281-90. [PubMed]

2. Tezer H, Kuskonmaz B, Kara A, et al. Intravenous immunoglobulin in the treatment of severe methotrexate-induced acral erythema. J Pediatr Hematol Oncol 2008;30(5);391-3. [PubMed]

3. Cetkosvská P, Pizinger K, Cetkovský P. High-dose cytosine arabinoside-induced cutaneous reactions. J Eur Acad Dermatol Venereol 2002;16(5):481-5. [PubMed]

4. Kampmann KK, Graves T, Rogers SD. Acral erythema secondary to high-dose cytosine-arabinoside with pain worsened by cyclosporine infusions. Cancer 1989; 63(12):2482-5. [PubMed]

© 2013 Dermatology Online Journal